Hail, Valley
- When
- August 16, 4:30 PM MST
- Where
- Valley County, 15 mi WSW of Pines
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.750, -106.933
Penny sized hail covered the ground with some quarter sized hail.
6 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 230 PM MDT TUE AUG 16 2005 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THRU THURSDAY... A QUASI-STATIONARY FRONT IS ORIENTED NW-SE THRU MT WITH A SERIES OF SURFACE WAVES MOVING SE ALONG THIS FRONT. THIS FRONT MARKS THE EDGE OF A COOLER AIRMASS THATS CENTERED WELL TO OUR NORTH OVER NORTHERN CANADA. ONE SURFACE WAVE ON THE FRONT IS MOVING SE ACROSS THE AREA WITH E WINDS CONTINUING TO BLOW A LITTLE STRONGER THAN EXPECTED AHEAD OF IT. AGAIN TO STAY BELOW ADVISORY CRITERIA THOUGH AT FORT PECK LAKE. A LITTLE HIGHER DEW POINTS...IN THE 50S...IN THIS SECTOR OF THE FRONT ALSO. MEANWHILE...UPPER LOW SEEN ON SATELLITE PICTURES OVER NEVADA...WITH MOISTURE AND A SHORTWAVE MOVING NE AHEAD OF IT IN W WYOMING AND EASTERN IDAHO. MODELS SEEM TO HAVE A PRETTY GOOD HANDLE ON IT MOVING IT THRU OUR SE AS AN UPPER TROUGH TONIGHT. GFS OVERDONE WITH STRENGTH AND NORTHWARD INFLUENCE THOUGH. THIS IS ON A COLLISION COURSE WITH THE SURFACE WAVE. AND WITH AIRMASS BECOMING INCREASING MOIST AND UNSTABLE...CAPES VARYING QUITE A BIT BY MODEL THOUGH...UP TO 2400 J/KG ON ETA...UP TO 1.5 INCHES PRECIP WATER TOO...A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...TONIGHT LOOKS GOOD PER SWODY1 SLIGHT RISK. NOT MUCH CHANGE IN AIRMASS FOR WEDNESDAY...SO WILL GO AGAIN WITH HIGHS A LITTLE WARMER THAN MOS AS WE WAVER ALONG QUASI-STATIONARY FRONT. MODELS INCREASE MOISTURE IN WESTERLY FLOW ALOFT AHEAD OF COLD FRONT THAT ARRIVES WED NIGHT...WITH MOST OF OUR AREA IN SLIGHT RISK OF SEVERE. MODELS ALL SHOW PRECIP GENERATED WITH THE FRONT...BUT IN THIS CASE ETA HAS STRONGER LIFT AND HIGHER POPS. WILL GO A LITTLE LOWER THAN ETA IN BETTER MODEL CONSENSUS PER ONGOING FORECAST. STRONG COLD FRONT ASSOCIATED WITH THE UPPER LOW MODELS DROP SSE FROM N CANADA TO AB/SK BORDER BY THURSDAY. LARGE DROP IN THICKNESSES FOR COOLER WEATHER WITH 850 TEMPS ALREADY DOWN TO 4-5C BY THU MORNING...SO LOWERED WED NIGHT LOWS. APPROACHING UPPER LOW WILL KEEP A CHANCE OF SHOWERS GOING THUR WITH THE 15F OR COOLER DROP IN HIGH TEMPS. SIMONSEN LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... MODELS ARE IN AGREEMENT WITH THE OVERALL PATTERN OF UPPER TROUGH EXITING THE AREA ON FRIDAY WITH UPPER RIDGE BUILDING OVER THE WEEKEND AND STAYING IN THE AREA THROUGH MONDAY. GFS MAY BE TOO STRONG WITH THE STRENGTH OF THE CLOSED LOW OVER SASKATCHEWAN ON FRIDAY. ECMWF WEAKER UPPER LOW LOOKS MORE REASONABLE. UPPER TROUGH LINGERS THROUGH FRIDAY. WILL KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF THE FORECAST AREA. UPPER RIDGE WILL WARM AND DRY WEATHER FOR THE WEEKEND. THE RIDGE MOVES TO THE EAST ON MONDAY. THEN...THE GFS AND GFS ENSEMBLES ALL BRING AN UPPER TROUGH INTO THE AREA AROUND NEXT TUESDAY WITH A COLD FRONT. BEING 7 DAYS OUT...THERE ARE SOME TIMING DIFFERENCES. WILL KEEP TUESDAY WARM AND DRY AT THIS TIME. FORRESTER && .AVIATION... VFR CONDITIONS ARE EXPECTED MOST AREAS THROUGH THE NEXT 24 HOURS. A FEW THUNDERSTORMS ARE POSSIBLE NEAR THE NORTH DAKOTA BORDER THIS EVENING WHICH COULD PRODUCE REDUCED VISIBILITIES. RAE && CLIMO...AFTER A HOT START TO THE MONTH OF AUGUST THE WEATHER TURNED MUCH COOLER THE SECOND WEEK OF THE MONTH ACROSS NORTHEAST MONTANA. THROUGH THE FIRST TWO WEEKS OF THE MONTH THE AVERAGE TEMPERATURE AT GLASGOW WAS 69.7 DEGREES...WHICH IS 1.9 DEGREES BELOW THE 30-YEAR AVERAGE. SO FAR ONLY 3 TENTHS OF AN INCH OF RAIN HAS FALLEN THIS MONTH AT THE AIRPORT IN GLASGOW. 59 HUNDREDTHS OF AN INCH OF RAIN HAS FALLEN SINCE JULY 1ST...WHICH MAKES IT THE DRIEST SUCH PERIOD SINCE 1971. THE LOW TEMPERATURE OF 39 DEGREES THIS PAST SATURDAY MORNING WAS THE FIRST TIME THE TEMPERATURE HAS DROPPED INTO THE 30S DURING THE FIRST HALF OF AUGUST IN GLASGOW SINCE 1997...AND RANKS AS THE 11TH COOLEST MORNING EVER OBSERVED DURING THE FIRST HALF OF AUGUST. THERE HAVE ONLY BEEN TWO TIMES THAT THE MERCURY HAS DROPPED BELOW FREEZING THE FIRST TWO WEEKS OF AUGUST...BOTH OF WHICH OCCURRED IN THE 1890S. THE LAST TIME THE MERCURY DIPPED BELOW 32 DEGREES IN AUGUST WAS ON AUGUST 24, 1934. CB && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 612 AM MDT TUE AUG 16 2005 MTZ018>020-023>027-062-171200- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE- WIBAUX-EASTERN ROOSEVELT- 612 AM MDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF A SEVERE THUNDERSTORM TONIGHT EAST OF SCOBEY...WOLF POINT AND TERRY. THE MAIN THREAT IS EXPECTED TO BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny sized hail covered the ground with some quarter sized hail.
The hail was two inches deep. Minor flooding also occurred from the runoff across some wheat fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470921, 5470922, 5470923, 5470924, 5470925, 5470926, 5470927.